Jump to content
helplinedonate
planogent

Did anyone get dyskinesia immedietly after starting Sinemet?

Recommended Posts

I'm 43 and was diagnosed with YOPD 2 years ago though I was getting fatigue for 2 years before my diagnosis. I was put on Azilect and Mirapex ER (3mg/day) but last March I got off the Mirapex due to some unpleasant side effects. I got on Sinemet 25/100 and was started at 2 pills 3 times a day. IT worked way better than the Mirapex and I really have no complaints, except my right hand, when resting, would flap back at forth at the wrist slightly, which had never happened before. I saw my neuro, who saw it and said it was a tremor because its too early to get dyskinesia. When I reminded him I'd never had a tremor until then he told me maybe the Mirapex had been masking it. I accepted this but after a few months the movements have spread. My head nods forward or back when I talk (sometimes shakes sided to side instead) and my arms bend and unbend at the elbows. It looks like dyskinesia, not tremor. I have dropped the dose to 1 pill four times a day but this causes the PD to come back and I get cramping and stiffness in my arms. When I go back up to 6 a day I feel better but start with what I am now convinced is dyskinesia. While waiting to see my neruo again I wanted to ask you all two questions.

 

1. Did any of you get dyskinesia immedietly upon starting SInemet?

 

2. What did your doctor say to do? Add a comp inhibior? Raise or lower the caribopa to smooth out the dopamine uptake?

 

I APPRECIATE ALL OF YOU BUT PLEASE DONT GIVE ME ADVICE IF YOU HAVE NO EXPERIENCE WITH TREATING SINEMET DYSKINESIA ;)

Share this post


Link to post
Share on other sites

Hi....I am 39 yo, diagnosed about 10 months ago with sx for a couple years before that. My MDS started me on Mirapex ER and titrated me up to the max dose of 4.5 mg a day over about 3 months. This alone controlled my PD symptoms for about 4-5 months, but then they started coming back late afternoon and I had some new night time symptoms. So, my MDS started me on Sinemet XL 25/100 in June, and it has helped tremendously! I asked him when he started it what would happen if I developed dyskinesias, and he told me a few things that might help you.....

 

1) He said the XL form of Sinemet has a much less chance of causing dyskinesias than the short acting, because it doesn't have the on/off effect and is dosed only once or twice a day.....so maybe you could ask about changing to the XL form?

 

2) Amantidine can be used to help with dyskinesia

 

3) A low dose, long-acting form of an agonist like Mirapex ER (very low so not to cause side effects) or the Neupro patch can be used to help with dyskinesias

 

I don't know if that helps, but those are the things my MDS discussed with me for if I develop dyskinesias.

Edited by NicoleZ

Share this post


Link to post
Share on other sites

I got dyskinesia within the first month of taking 3 doses daily of 25/100. Same as you it sounds only I called it my chicken arm. First tried reducing dose each time to 1/2 a pill which left me off. Then took away Selegiline, added Zonisamide, and most recently added Amantadine. Currently I take between 1/4 and 1/2 a tablet every 1-2 hours as needed to stay on and nominally dyskinetic. It works unless I eat, which pretty much guarantees me 3 or more hours of half on or not on time.

 

Doctor told me that dyskinesia can come at any time and especially those with more advanced disease. As I was not diagnosed until I could barely walk or otherwise function he said he fully expected me to have dyskinesia sooner rather than later.

 

All that said, dyskinesia that I'm experiencing is manageable if I'm careful with food and medication. It doesn't completely vanish but no one else can reslly see it most of the time. It bothers me far less than being unable to move, that's for sure.

  • Like 1

Share this post


Link to post
Share on other sites

NicoleZ- thanks for the advice. I forgot to say I'm already on sinemet ER. Sorry about that ;). I am planning to add amantadine and will post of that helps.

Edited by DavidTX

Share this post


Link to post
Share on other sites

David:

 

It took me about two years to develop dyskinesia. I’ve reduced them by shortening the time between doses and adding Comtan. I take two Carbidopa/Levodops (25/100) & ½ comtan at 7am and one Carbidopa/Levodopa with ½ comtan every two hours after that. My MDS tells me that this is an “unusual” schedule but so far it’s working; although, lately I’ve noticed more off periods when I should be on. This schedule allows me to have only mild dyskinesia (and for a short period) in the morning and I suppose what is comparatively moderate dyskinesia upon wearing off when I stop dosing in the afternoon (5pm), I don’t seem to get any peak dose dyskinesia.

Share this post


Link to post
Share on other sites

Ken, do you take extended release Sinemet? Do you get side effects from the Comptan? Why does your MDS say your dosing schedule is unusual? Thanks for your feedback!

Share this post


Link to post
Share on other sites

Hi again...was chatting with Doc after my earlier post....he said even if someone had side effects from the moderate dose Mirapex ER, you might want to discuss trying low dose Neupro patch as a good option to help with dyskinesia. Keep us posted on what you try and what helps!

Share this post


Link to post
Share on other sites

David:

 

I take generic (Immediate Release) carbidopa/levodopa; I think Sinemet is a copyright name for Merck & Company Inc. Some people say “Sinemet” but actually mean generic carbidopa/levodopa just because it’s easier to say. I’ve never heard anything indicating one is any better or worse than the other. It’s a fine line I’m walking: The Comtan is meant to extend the on time from the carbidopa/levodopa but if I take to much I get pretty bad dyskinesia. That’s why I’m only taking ½ tablet with each carbidopa/levodopa dose. The Comtan has given me ½ an hour more on time without any increase in my wearing off dyskinesia severity (From 1 ½ to 2 hours). I could get the same on time if I increased my carbidopa/levodopa dose to two 25/100 every two hours but than I get pretty severe dyskinesia. The “Unusual” comment from my MDS: She is talking about my starting the day with two 25/100 carbidopa/levodopa with all the following doses for that day being only one 25/100. I think the conventional wisdom is that the on time from that extra tablet should not last me all day. I’ve tried starting the day with one 25/100 and ½ comtan, it does not work; I’ve tried one 25/100 and a whole Comtan, it does not work. Maybe it’s placebo effect; if it is, I don’t care, it works! At this point, I’m willing to stick needles in a doll and sacrifice a couple of chickens if it works. I’m not going to let a silly little thing like conventional wisdom stand in my way.

Share this post


Link to post
Share on other sites

Fascinating. As opposed to what Nicole's MDS said, MDS told me that Sinemet ER causes MORE dyskinesias for the young onset patient. In fact, for me that was my experience: made me "jumpy", more dyskinetic (is that a word? Haha) and worsened my insomnia. Odd.

 

At any rate, like KimInJapan I got dyskinesisas about a month after starting Sinemet. And I waited waaaaay to long to start it...

 

Mary

Mary

Share this post


Link to post
Share on other sites

have u tried splitting them

and taking halves a feww hrs apart

it works for me

but its tricky to not run out of juice

Scott

I take 3 100s this way

Share this post


Link to post
Share on other sites

Hi David,

 

I am 43 now and have had PD for 10 years. I've been on Sinemet all 10 years, but I don't really remember when the dyskinesias started. I have alot of them now...they do get worse the longer one is on Sinemet. Stress also makes them worse. For me, they are part of the medication cycle...not constant and sometimes worse than others... Ironically, I'm beginning a new clinical trial this week for a new medication to address dyskinesias. It's at the Cleveland Clinic. If anyone else is close and would like to be considered, let me know. I can pass along the information. So, maybe some help will be on the way if that medication eventually gets FDA approval...

 

Good luck,

 

Mihai

  • Like 1

Share this post


Link to post
Share on other sites

Finally, someone else who had an immediate negative reaction to Sinemet. Twice now I have been prescribed 2 25/100 pills twice a day, a year apart, by two different neurologists and manufactured by two different pharmaceuticals, but with the same effect: ( tongue jerking so much so I could hardly talk, left hand and foot jerking so much that it hurt to walk and I got limps on both areas). My second neurologist, a movement disorder specialist in LA said he had never seen someone react that way to Sinemet. While I have no specific answer for you, it gives me some measure of comfort to know I am not alone in this reaction . I had a negative reaction also to Amantadine and to Ropinirole but not as dramatic and not as immediate. I now take Mirapex ER and supplemented by pramipexole somewhat during the day plus Mirtazapine at night. While not diagnosed until I was 66 when I developed a tremor in one hand, I have had obvious symptoms since I was 48. Wish I had an answer to this question. I told my new neuro at USCF and he said it did not sound like a reaction to the yellow dye in the pills. .........who knows?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×